Nebraska, 2003

Hail in Nebraska, July 20, 2003

July 20, 2003 · NWS LBF · 7 events in 6 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$7.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 20, 1:52 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 20, 1:52 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT SUN JUL 20 2003

...FORECAST CHALLENGES ARE PRECIP CHANCES IN THE NEAR TERM...THEN
TEMPERATURES THROUGH MIDWEEK...THEN PRECIP CHANCES LATE THURSDAY AND
FRIDAY...

H5 ANALYSIS THIS AM INDICATIVE OF TROFING ACROSS THE ERN QUARTER OF
THE CONUS WITH A RIDGE EXTENDING ACROSS THE WRN HALF OF THE CONUS.
5960 GPM HIGH ANCHORED ACROSS UT WITH A COUPLE OF WEAK WAVES
ROTATING AROUND THIS FEATURE THIS MORNING...FIRST OVER NERN
COLORADO...AND THE SECOND FARTHER WEST OVER NWRN WY. AT THE
SFC...PER 88D DATA AND SFC OBS...FRONTAL BOUNDARY EXTENDS FROM AIA
EWD TO MULLEN...EXTENDING NEWD TO NEAR BASSETT. CONVECTION HAS FIRED
ALONG THIS BOUNDARY ATTM AND SHOWED SOME INITIAL AMBITION...BUT HAS
WEAKENED A TAD IN THE PAST SEVERAL MINUTES.

.SHORT TERM...MAIN CONCERN TONIGHT WILL BE PRECIP CHANCES AND SVR
POTENTIAL. WB ZEROES AND FREEZING HTS ARE PRETTY HIGH TONIGHT SO
HAIL THREAT SHOULD BE FAIRLY MARGINAL. IN FAR NERN ZONES HOWEVER...WB
ZEROES ARE LOW ENOUGH TO SUPPORT LARGE HAIL...AND WITH 0-6 SHR
APPROACHING 50KTS...BEST SVR THREAT THERE (NERN 4 COUNTIES). AFTER
TONIGHT...FOCUS SHIFTS TO MONDAY NIGHT...AS A STRONG WAVE RIDES
NWRLY FLOW ALOFT...SOUTH OUT OF ERN MT INTO THE DAKOTAS. GOOD ERLY
UPSLOPE DEVELOPING ON THE BACK SIDE OF THE EXITING FRONT...WILL
ALLOW DECENT LL MOISTURE TO POOL ACROSS THE FA MONDAY AFTN. ADDTL
DYNAMICS NOTED VIA H3 JET STREAK WHICH ARRIVES LATE AFTN/EVE. AT THIS
POINT...AM THINKING SVR THREAT WILL BE MORE PRONOUNCED THAN TONIGHT
WITH 0-6 SHEAR NEARLY DOUBLE. DOWNBURST POTENTIAL BETTER TOMORROW
NIGHT AS MID LVL WIND FIELD NOTABLY STRONGER. AFTER MONDAY...FOCUS
OF FCST SHIFTS TO TEMPS AS A DECENT COOL DOWN IN THE CARDS FOR
TUESDAY. H85 TEMPS BY TUESDAY DIP INTO THE LWR TEENS INTO THE NERN
ZONES. THIS IS MARKEDLY COOLER THAN YSTRDYS RUNS. WILL TREND THESE
DOWN ACCORDINGLY BUT KEEP THE ERN ZONES IN THE LWR 80S. FARTHER
WEST...UPPR 80S/LWR 90S WILL SUFFICE. UPPR HIGH BEGINS TO BUILDS
EAST INTO THE CENTRAL ROCKIES ON WEDS. WITH H5 HTS RISING A
TAD...HIGH TEMPS WILL BEGIN TO REBOUND SOME...ESPECIALLY IN THE EAST.

.EXTENDED...THURSDAY THROUGH SUNDAY...EXTENDED PDS NOT AS DEFINITE
TODAY AS YESTERDAY. GFS INDICATING A SLOWER AMPLIFICATION OF THE SW
HIGH INTO THE WEEKEND. PREFRONTAL TROF PASSAGE ON
THURSDAY...FOLLOWED BY CDFNT FRIDAY INTO SATURDAY POPS RETAINED ON
FRIDAY AND SATURDAY...HOWEVER I WILL PLAN ON INITIATING THESE A
LITTLE EARLIER ON THURSDAY GIVEN DECENT SURFACE FOCUS...LOWER
AMPLITUDE OF WRN RIDGE...AND ADEQUATE LL MOISTURE. FRONT WILL CLEAR
FA EARLY ON SUNDAY. WITH THIS IN MIND...SUN AFTN/NIGHT TIME FRAME LOOKS
DRY FOR NOW WITH TEMPS JUST UNDER CLIMO. FOR TEMPS ON THURSDAY
THROUGH SATURDAY...GFS...ECMWF...AND CANADIAN SOLNS ALL ADVERTISING
A WEAKER HIGH...SO A COMBINATION OF H85 TEMPS AND GUIDANCE WILL BE
UTILIZED.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 20, 11:17 AM CST, 2 hours 51 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1145 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY OVER NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM VALENTINE TO MULLEN TO NORTH PLATTE.
A COOL FRONT WILL SAG SOUTH ACROSS THE OUTLOOK AREA TODAY.
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THIS FRONT THIS
AFTERNOON AND TONIGHT. THE ATMOSPHERE OVER NORTH CENTRAL NEBRASKA
REMAINS HIGHLY UNSTABLE AND RIPE FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP OVER THE NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THIS AFTERNOON AND
TONIGHT...WEST OF A LINE FROM GORDON TO NORTH PLATTE. SOME OF THESE
STORMS MAY REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER MOST OF THE
OUTLOOK AREA...WEST OF A LINE FROM AINSWORTH TO BURWELL.

WINDS IN THE MID LEVELS OF THE ATMOSPHERE WILL STRENGTHEN ON MONDAY
AS LOW PRESSURE FROM WESTERN KANSAS INTO THE NEBRASKA PANHANDLE
DRAWS MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA. ANY
THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

DRIER AIR WILL MOVE INTO THE OUTLOOK AREA ON TUESDAY AND WEDNESDAY
THUS DIMINISHING THE CHANCES FOR THUNDERSTORMS. BY
THURSDAY...MOISTURE WILL RETURN TO THE OUTLOOK AREA AS A SURFACE
FRONT AND DISTURBANCE ALOFT PROVIDE THE FOCUS FOR THE CHANCE OF
THUNDERSTORMS. A CONTINUED CHANCE FOR THUNDERSTORMS WILL EXIST FOR
FRIDAY AND SATURDAY AS A SURFACE FRONT REMAINS NEARLY STATIONARY
WITH MOIST AND UNSTABLE AIR RESIDING OVER THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT AS
WELL AS MONDAY AFTERNOON AND EVENING.

POWER

In the hours before

Local storm report, Jul 20, 9:02 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    1 N ARTHUR                NE   0.75 IN HAIL
07/19/03   ARTHUR

RLB

The radar

The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Logan

When
July 20, 2:08 PM CST
Where
Logan County, 8 mi W of Stapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.667

Hail, McPherson

When
July 20, 2:34 PM CST
Where
McPherson County, 12 mi S of Ringgold
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.350, -100.800

Hail, Lincoln

When
July 20, 2:38 PM CST
Where
Lincoln County, North Platte
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.150, -100.783

Hail, Lincoln

When
July 20, 2:44 PM CST to 2:55 PM CST
Where
Lincoln County, North Platte
Measured
2.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$7.0 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.150, -100.783

Ping-pong ball to baseball size hail struck the east side of town. Hail damaged the bodies of nearly every vehicle and broke some windshields at an auto dealership and in residential areas on the east side of North Platte. Then the storm moved into the southeast section of town and continued to do damage to vehicles at retail shopping center parking lots. The hail also damaged 8 skylights in the Wal-Mart Super Center store. One middle aged woman was struck in the head by a hailstone in the Wal-Mart parking lot. She was taken to the hospital for stitches. Then the storm severely damaged nearly every vehicle at 2 more auto dealerships as it moved south of Interstate 80.

Hail, Keith

When
July 20, 2:20 PM MST
Where
Keith County, 6 mi SSW of Paxton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.050, -101.417

Hail, Perkins

When
July 20, 2:28 PM MST
Where
Perkins County, 9 mi N of Elsie
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.983, -101.383

Hail, Frontier

When
July 20, 4:14 PM CST
Where
Frontier County, 11 mi SSW of Stockville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -100.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370741, 5370743, 5370742, 5370744, 5370068, 5370069, 5370070.